“Get in out of the sun,” the woman shouted to her 80-year-old husband. “You’re turning red!” The man reluctantly trudged towards the house. It was late afternoon—the end of a glorious summer day in Orange, Connecticut. But when he glanced down at his bare arms, he could see that she was right. He was a light pink and soon he knew his arms and probably the back of his neck would be red and itchy. It was time to go inside.
He suspected his wife was giving him some kind of kick to suddenly be as sensitive to the sun as she had always been. He loved the sun and until recently thought it loved him back, turning his olive skin a deep brown that seemed to him a sign of health. But that spring he began to turn red wherever the sun hit him. It wasn’t exactly a sunburn, or at least not the kind of burn his wife used to get that left her skin red and flaky and hurt for days.
His sunburn was itchy, not painful, and lasted an hour or two, sometimes a little more. It certainly never lasted long enough for his dermatologist, Dr. Jeffrey M. Cohen, could see it. He told his doctor about the rash that spring when he went for his annual skin exam. Cohen said he might be allergic to the sun and suggested an antihistamine and a strong sunscreen. He took the pills when he thought about it and slathered on the sunscreen some of the time, but he wasn’t sure it did much. Besides, who ever heard of being allergic to the sun?
Definitely not a sunburn
He made an appointment with his dermatologist just before Christmas. It was one of those warm, sunny days in December before winter really sets in, so he decided to make sure his doctor had a chance to see the rash. He arrived early and parked in the lot. He took off his jacket and stood in the sunlight that was streaming weakly over the building. After about 10 minutes he could tell he was turning pink so he went into the office.
“I have something to show you,” he told Cohen with a smile as the doctor entered the brightly lit exam room. He unbuttoned his shirt to reveal his chest. It was now bright red. The only places on his torso that looked like his normal color were those that were covered by a double layer of fabric – the post under the shirt buttons, the points of his collar, the double folds of fabric over his shoulders. Palest of all was the area under his left breast pocket where his cell phone had been.
Cohen was surprised. This was clearly not a sunburn. To Cohen, it looked like a classic presentation of what’s called a photodermatitis — an inflammatory skin reaction triggered by sunlight. Most of these unusual rashes fall into one of two classes. The first is a phototoxic reaction, which is often seen with certain antibiotics such as tetracycline. When someone takes these drugs, the sun can cause an immediate and painful sunburn-like rash that, like a regular sunburn, can last for days and cause blisters and even scarring. Obviously, this patient reacted immediately to the sun, but he insisted that his rash did not hurt. It just itched like crazy. And it was gone within hours. His reaction was more like a photoallergic dermatitis, where sunlight causes hives – raised red spots that are intensely itchy and last less than 24 hours. But that didn’t quite fit either; photoallergic reactions are not immediate. They usually take a day or two to break out after exposure to light.
Each reaction is triggered by medication. Cohen reviewed the patient’s extensive medication list. Amlodipine, an antihypertensive drug, was known to cause this type of photosensitivity, but the patient had started this medication recently, months after he first mentioned the rash. Hydrochlorothiazide, another of his blood pressure medications, could sometimes do this. The patient had been taking this drug for years and was doing fine, but at least in theory this unusual type of reaction could start at any time.
Cohen explained his thinking to the patient. He had to have a biopsy to confirm a diagnosis. The pathology would help him distinguish inflammation in urticaria from the more destructive phototoxic reaction, which destroys the skin cells. And it would help him rule out other possibilities such as systemic lupus erythematosus, an autoimmune disease that is most common in middle-aged women but can occur in men and women of any age.
A few days later, Cohen got his answer. It was urticaria – medically known as hives. This was a photoallergic reaction. And it was probably triggered by his hydrochlorothiazide. He should ask his doctor to stop the medication, Cohen told his patient, and after a few weeks he should stop getting the rash.
Through the window
The man returned to Cohen’s office three months later. The rash was unchanged. After a few minutes in the sun he would be itchy and pink, even in winter. Cohen went back to the patient’s medication list. None of the others had been linked to this type of reaction. “Tell me about this rash again,” he said. The patient reviewed his history once more. Every time the sun hit his skin, even though the sun came through the window, he turned red. When he drove, the warm touch of the sun on his arm would cause an aggravating itch. And when he reached his destination, the skin would be bright red. Hearing this description, Cohen suddenly realized that he had it right the first time. The patient had developed an allergy to sunshine – a condition known as solar urticaria.
Cohen explained that this was not a sunburn. Sunburns are caused by light in shorter wavelengths known as ultraviolet B or UVB. That kind of light cannot penetrate glass. The fact that he could get this redness through his window indicated that his reaction was triggered by light with a longer wavelength, known as UVA. This is the kind of light that causes skin to turn brown and age, the kind used in tanning beds.
Solar urticaria, he explained, is a rare disorder and not well understood. When sunlight penetrates the skin, it interacts in different ways with different cells. The most familiar are the cells that, when exposed, produce a pigment known as melanin, which tans the skin and provides some protection against other effects of the sun. In those with solar urticaria, the body develops an immediate allergic reaction to one of the cellular components altered by sunlight. How or why this change occurs is still not known. The allergy can start in young adulthood and can last a lifetime. And it is difficult to treat.
Sunscreen, Cohen told him, is a must — even when indoors. He also had to take a higher dose of the antihistamine he was prescribed – at least double the usual recommended dose. Patients are also advised to wear protective clothing. Solar urticaria can be dangerous. Extensive exposure to sunlight can trigger severe reactions and rarely a potentially fatal anaphylactic event.
The patient was diagnosed over a year ago and has been using sunscreen with an SPF of 50 ever since. He doubled the dose of his antihistamine. And most of the time the medicine plus long pants and sleeves and a hat keep him safe. Most of the time. And when he forgets, he knows he can count on his wife to tell him he’s starting to turn red again.
Lisa Sanders, MD, is a contributing writer for the magazine. Her latest book is “Diagnosis: Solving the Most Perplexing Medical Mysteries.” If you have a solved case to share, write to her at Lisa.Sandersmdnyt@gmail.com.